Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Elevated GGT levels. No alcohol consumption. What are the other causes?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I seldom drink alcohol but have a GGT level of 230. What are the probable causes? What should I do?
Posted Tue, 8 May 2012 in Liver and Gall Bladder
Answered by Dr. Jasvinder Singh 1 hour later
Thanks for posting your query.

Elevated GGT levels may indicate that something is damaging the liver but not specifically what. High GGT levels can be associated with
•     Liver diseases such as hepatitis, cirrhosis, liver tumors, and jaundice
•     Myocardial infarction
•     Heavy or chronic alcohol use
•     Pancreatic cancer and pancreatitis
•     Viral infections such as Epstein-Barr, cytomegalovirus (CMV) and Reye's syndrome.
•     Smoking
•     Drugs like phenytoin, carbamazepine, and barbiturates such as phenobarbital may cause raised GGT levels.
•     Use of many other prescription and non-prescription drugs, including nonsteroidal anti-inflammatory drugs (NSAIDs), lipid-lowering drugs, antibiotics, histamine receptor blockers (used to treat excess stomach acid production), antifungal agents, antidepressants, and hormones such as testosterone may also raise GGT levels. I hope you are not taking any of these drugs.

To rule out any liver damage, it is advisable to get liver enzymes like serum glutamic oxaloacetic transaminase (SGOT) and serum glutamic pyruvic transaminase (SGPT) levels done. For this, please consult your physician.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us.

Please accept my answer in case you have no follow up query.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor